MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Catalog Number U357562
Medical Device Problem Codes Inflation Problem (1310); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The device has been returned for evaluation.The investigation is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during the first inflation, the pta balloon was allegedly unable to inflate in the fistula.It was further reported that the health care provider (hcp) was able to see under x-ray that there was an alleged foreign material in the pta balloon catheter lumen.Reportedly, the balloon was retracted from the patient without incident.Another balloon was reportedly used, and the procedure was completed.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed with special attention to the subassemblies, material review reports, raw material testing, manufacturing process, and quality control inspection.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint that has been reported for this corporate lot number to date.Visual/microscopic inspection: the sample was returned clean.The balloon size for this product was printed on the balloon hub of the catheter and identified the returned sample as a 6mm x 20cm balloon.A bulge was identified on the shaft of the catheter 6.9cm from the distal tip.No anomalies were noted to the balloon or along the length of the catheter.X-ray: the catheter was examined via x-ray imaging prior to functional testing.The x-ray identified a linear metallic body near the distal end of the device, within the catheter lumen.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house 0.035" guidewire and it passed without issue.The inflation hub was connected to an inflation device and the balloon was inflated to nominal pressure without issue.An attempt was made to deflate the balloon.The balloon was unable to be deflated.The balloon was cut and peeled back to examine the inflation/deflation ports.No obstruction could be identified.The balloon was cut at the location of the bulge and a 3.6cm piece of metal was identified within the catheter lumen.One end of the metallic body was observed to have a jagged edge, likely indicating a break.The metalic body was identified as a broken piece of a processing mandrel from the manufacturing site.Medical records review: medical records were not provided; therefore, a review could not be performed.Image review: based on the image provided, a long linear radiopaque metallic foreign body was demonstrated inside the pta catheter, just inferior to the identified marker bands at the distal tip of the pta catheter.Conclusion: the device was returned and images were provided.Based on the photos provided and sample evaluation, the investigation was confirmed for foreign material present in the device, as a piece of a processing mandrel was identified within the catheter lumen.The identified foreign piece of metal likely resulted in the inflation and deflation issues.Therefore, the reported event was determined to be manufacturing related.An ongoing investigation is being conducted to identify any applicable corrective and/or preventative actions.Labeling review: the current ifu (instructions for use) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath/guide catheter, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the introducer sheath/guide catheter and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and introducer sheath/guide catheter as a single unit.Use of the ultraverse 035 pta dilatation catheter: position the balloon relative to the lesion to be dilated, ensure the guidewire is in place, and inflate the balloon to the appropriate pressure.Potential adverse reactions: additional intervention.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6117526
Report Number2020394-2016-01089
Device Sequence Number61333
Product Code LIT
UDI-Device Identifier00801741092947
UDI-Public(01)00801741092947(17)190831(10)CMAW0226
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Catalogue NumberU357562
Device Lot NumberCMAW0226
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/01/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/21/2016
Supplement Report FDA Received Date01/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR
Patient Weight65